Texas, 2014Hail and Damaging Winds in Texas, May 27, 2014
May 27, 2014 · NWS BRO · 3 events in 1 county or zone
A single supercell thunderstorm developed in south central Texas during the late afternoon of May 27th and travelled into northern Brooks County around sunset before dissipating near Encino. Several reports of wind damage, including numerous fallen trees and limbs, business sign damage, and golf ball sized hail were received from Falfurrias.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A single supercell thunderstorm developed in south central Texas during the late afternoon of May 27th and travelled into northern Brooks County around sunset before dissipating near Encino. Several reports of wind damage, including numerous fallen trees and limbs, business sign damage, and golf ball sized hail were received from Falfurrias. Intense rainfall which may have exceeded two inches in an hour or less caused flooding for poor drainage areas, with one report of up to 3 feet of water, some which may have come close to entering property.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 27, 6:18 PM CST, 32 minutes earlier.
Area forecast discussion, May 27, 6:18 PM CST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
718 PM CDT TUE MAY 27 2014
.DISCUSSION...MADE A QUICK ADJUSTMENT TO THE SHORT TERM FORECAST
FOR NOW UNTIL MIDNIGHT TO ACCOUNT FOR TORNADO WATCH 194...ISSUED
FOR A PORTION OF DEEP SOUTH TEXAS AND THE ADJACENT LOWER TEXAS
COASTAL WATERS. UPDATED ZONE FORECAST ALREADY OUT...UPDATED
COASTAL WATERS FORECAST ON THE WAY.
&&
.PREV DISCUSSION... /ISSUED 715 PM CDT TUE MAY 27 2014/
DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
AVIATION...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF DEEP
SOUTH TEXAS AND THE ADJACENT LOWER TEXAS COASTAL WATERS...HOWEVER
NONE OF THE THREE MAJOR AERODROMES ARE CURRENTLY IN THE WATCH
AREA. OTHERWISE...THE PREVIOUS SET OF TAFS WERE LARGELY LEFT
INTACT WITH THE ONLY CHANGES MADE TO INITIAL CONDITIONS. VFR
CONDITIONS RIGHT NOW WILL GRADUALLY YIELD TO MVFR FOR THE
OVERNIGHT HOURS DUE TO THE FORMATION OF A STRATUS DECK AROUND
1500 FEET WHILE WINDS BECOME LIGHTER. TOMORROW....VFR/MVFR WILL
BE IN PLACE WITH SURFACE WINDS BECOMING MODERATE AND CLOUD DECKS
RISING A LITTLE. FULL VFR IS POSSIBLE IF THE DECKS RISE HIGHER
THAN THE 2500 FEET CURRENTLY FORECAST.
PREV DISCUSSION... /ISSUED 215 PM CDT TUE MAY 27 2014/
SHORT TERM.../NOW THROUGH WEDNESDAY/...UPPER LOW SPINNING OVER
NORTHEAST TEXAS WILL ONLY MAKE INTO NW LOUISIANA BY THE END OF THE
SHORT TERM. WITH OUR CWA STILL WELL REMOVED FROM THE LOW AND MUCH OF
THE DYNAMICS NORTH AND EAST OF THIS PERSISTENT SYSTEM ANY
SIGNIFICANT WIDESPREAD RAIN WILL BE HARD TO COME BY THE NEXT 36
HOURS.
MODEL GUIDANCE REMAINS VERY PESSIMISTIC FOR THE CHANCE OF
PRECIPITATION WITH MAJORITY OF MODELS INDICATING 20 PERCENT OR LESS
THE NEXT 24-36 HOURS. CURRENT ENVIRONMENT FOR HOME GROWN
THUNDERSTORMS SHOWS SUFFICIENT MOISTURE AND INSTABILITY BUT LACKS IN
ANY LIFT TO GET CONVECTION INITIATED. WE WILL HAVE TO LOOK UPSTREAM
OVER THE HIGHER ELEVATIONS OF THE SIERRA MADRE OR FROM AN OUTFLOW
BOUNDARY ACROSS SOUTH CENTRAL TEXAS FROM LAST NIGHTS MESO SCALE
COMPLEX. CURRENT SATELLITE IS BEGINNING TO INDICATE SOME TOWERING
CUMULUS ACROSS THE PEAKS IN MEXICO WHILE SOME LOW LEVEL CONVERGENCE
IS UNDERWAY ALONG A LINE FROM BEEVILLE TO LAREDO WITH ANOTHER
POSSIBLE CONVERGENCE ZONE FROM SAN ANTONIO TO EAGLE PASS. A FEW
RADAR ECHOS ARE SHOWING UP ALONG THE SOUTHERN CONVERGENCE ZONE. POP
FORECAST OVERNIGHT CONTINUES TO SHOW BEST CHANCES ACROSS THE NORTH
AND WESTERN COUNTIES OF THE CWA. WITH PWATS 130 PERCENT OF NORMAL
AND DECENT BULK SHEAR VALUES OF AROUND 35 KNOTS CAN NOT RULE OUT
POCKETS OF HEAVY RAIN AND GUSTY WINDS WITH ANY STORM OR LINE OF
STORMS THAT MOVE INTO THE AREA. ANOTHER MUGGY AND WARM NIGHT WITH
SOUTHERLY WINDS REMAINING AT MODERATE CLIP BUT SLIGHTLY LOWER THEN
LAST NIGHT.
WEDNESDAY AND TOMORROW NIGHT...MET/MAV POP GUIDANCE CONTINUE TO LOOK
DEPRESSING WITH CHANCES AT 10 PERCENT AT BEST. FORECAST REMAINS
SOMEWHAT OPTIMISTIC KEEPING A MENTION OF SLIGHT CHANCES IN FOR
MORNING SHOWERS AND AFTERNOON THUNDERSTORMS. ENVIRONMENT REMAINS
VIRTUALLY THE SAME SO WILL LIKELY HAVE TO SEE WHAT DEVELOPS NORTH OR
WEST OF OUR REGION AND HOPE THAT THE NORTHWEST FLOW ALOFT ALLOWS FOR
SOME LATE DAY OR EVENING CONVECTION TO MOVE INTO OUR AREA. PRESSURE
GRADIENT IS INDICATED TO WEAKEN AS THE UPPER LOW MOVES EVER SO
SLOWLY SOUTH. DAYTIME WINDS SHOULD BE ANOTHER NOTCH LOWER WITH GUSTS
TO REMAIN BELOW 25 MPH. TEMPERATURES WARM UP ANOTHER TWO TO THREE
DEGREES PUSHING THE UPPER MID AND UPPER VALLEY TEMPERATURES INTO
THE MID TO UPPER 90S AND AROUND THE CENTURY MARK OUT WEST.
LONG TERM.../THURSDAY THROUGH TUESDAY NIGHT/...
THE UPPER LEVEL LOW SLOWLY MOVES SOUTHEASTWARD ALONG THE LOUISIANA
AND TEXAS BORDER KEEPING A NORTHWEST FLOW ALOFT ACROSS SOUTH CENTRAL
TEXAS THURSDAY AND FRIDAY WITH GFS 12Z/ECMWF MODEL RUN IN GOOD
AGREEMENT WITH THE POSITION AND STRENGTH OF THE LOW. THE LOWER LEVEL
MOISTURE REMAINS MODERATE WITH PRECIPITABLE WATERS VALUES IN THE
BUFF SOUNDINGS AROUND 1.5 TO 1.8 INCHES OVER THE AREA THURSDAY AND
FRIDAY AS SE FLOW PREVAILS. AT THIS TIME THERE IS NO STRONG UPPER
LEVEL DIFFLUENCE FOR STRONG CELLS TO DEVELOP BUT EVEN WITH THE
REDUCED INSTABILITY IN THE AREA...EXPECT ISOLATED TO SCATTERED
SHOWERS WESTERN PORTION OF THE CWA. THUNDER REMAINS POSSIBLE BUT
WILL PROBABLY EXPERIENCE LESS INTENSE CONVECTION THAN PREVIOUS DAYS.
BY FRIDAY THE UPPER LEVEL LOW DISSIPATES BUT SURFACE REFLECTION
HAS DEVELOPED DOWN AT THE 850 MB LEVEL OVER SOUTH CENTRAL TEXAS
HELPING GENERATE LOW LEVEL CONVERGENCE. THE BOUNDARY LAYER WIND
BECOME MORE EASTERLY ALONG THE COAST WITH GUIDANCE SHOWING THE
SHIFT IN WINDS WHICH COULD POSSIBLY ENHANCE SEA BREEZE ACTIVITY
WEST OF HIGHWAY 7/83. THERE IS A 30 PERCENT AT THIS TIME FOR
FRIDAY AFTERNOON FOR SHOWERS AND ISOLATED THUNDERSTORMS.
FOR THE WEEKEND...RIDGE BEGINS TO BUILD OVER THE DESERT SOUTHWEST
SHIFTING WINDS MORE SOUTHEAST. LAPSE RATE ARE EVEN POORER WITH
ABUNDANT LOW LEVEL MOISTURE BUT WITH SURFACE HEATING AND
CONVERGENCE AT THE SURFACE WILL INITIATE A FEW ISOLATED SHOWERS
AND THUNDERSTORMS THROUGH THE WEEKEND.
BY MONDAY INTO TUESDAY BROAD AND STRONG UPPER RIDGING OVER NORTHERN
MEXICO EXPANDS EASTWARD WITH LOWER LEVEL WINDS BECOMING MORE
SOUTHERLY AND MID LEVEL DRYING DUE TO CONVERGENCE FURTHER REDUCING
COLUMN RH AND REDUCING THE CHANCE OF SHOWERS. FORECAST MAXES WARM
FROM MONDAY THROUGH TUESDAY.
MARINE...NOW THROUGH WEDNESDAY NIGHT...AS AN UPPER LOW PRESSURE
TROUGH MOVES INTO EASTERN TEXAS AND WESTERN LOUISIANA THROUGH
WEDNESDAY THE PRESSURE GRADIENT ACROSS THE WESTERN GULF WILL
CONTINUE TO WEAKEN. LOCAL GRADIENT ACROSS THE LOWER TEXAS COAST
TONIGHT WILL BE DEPENDENT ON ANY THUNDERSTORM COMPLEX THAT FORMS
OVER INLAND PORTIONS OF TEXAS TONIGHT. THIS WILL LIKELY MAINTAIN A
MODERATE ONSHORE FLOW TONIGHT INTO EARLY WEDNESDAY THEN A
DIMINISHING TREND TO FOLLOW LATER WEDNESDAY SIMILAR TO TODAY. THE
SEA STATE IS EXPECTED TO BE STEADY OR SUBSIDING AROUND ONE FOOT OVER
THE NEXT 24 HOURS.
THURSDAY THROUGH TUESDAY NIGHT...UPPER LEVEL LOW OVER NORTHERN
TEXAS BEGINS TO SHIFT SOUTHWARD THURSDAY INTO FRIDAY KEEPING A
EAST TO SOUTHEAST WINDS AROUND 10 TO 15 KNOTS ACROSS THE GULF
WATERS. THE PRESSURE GRADIENT SHOULD REMAIN MODERATE WITH NO SCA
OR SCEC EXPECTED AT THIS TIME THROUGH THE WEEKEND. ISOLATED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE INLAND AND ALONG THE COAST SO
SOME ERRATIC WINDS ARE POSSIBLE WITH THIS ACTIVITY IF IT MOVES INTO
THE GULF WATERS. HIGH PRESSURE WILL STRENGTHEN INTO NEXT WEEK
INCREASE SE FLOW ACROSS THE GULF WATERS. A SCA WILL BE POSSIBLE
OVER THE BAY MONDAY AND TUESDAY. SCEC WILL BE POSSIBLE OVER THE
GULF WATERS. CONDITIONS OVER THE GULF AND LAGUNA IMPROVE FOR
TUESDAY WITH LIGHTER SE FLOW RETURNING. THE SEAS REMAIN BETWEEN 2
TO 4 FEET FOR MOST OF THE FORECAST PERIOD.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, May 27, 6:04 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
704 PM CDT TUE MAY 27 2014
TXZ248>257-281100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
704 PM CDT TUE MAY 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...REST OF TONIGHT.
A TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT FOR BROOKS...KENEDY...
AND WILLACY COUNTY. SEVERE THUNDERSTORMS ARE POSSIBLE...PRODUCING
LARGE HAIL...DAMAGING WINDS...AND TORNADOES.
THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE
ISLAND AND AT BOCA CHICA BEACH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE LOCAL BEACHES
ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS IN BROOKS...KENEDY...AND WILLACY COUNTY SHOULD
REPORT ANY OBSERVATIONS OF LARGE HAIL OR WIND DAMAGE FROM NOW
UNTIL MIDNIGHT TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER
SERVICE OFFICE IN BROWNSVILLE.
GMZ130-132-135-150-155-170-175-281100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
704 PM CDT TUE MAY 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...REST OF TONIGHT.
A TORNADO WATCH IS IN EFFECT FOR THE LAGUNA MADRE NORTH OF ARROYO
CITY...AND FOR THE GULF OF MEXICO WATERS EAST OF PADRE ISLAND FROM
0 TO 20 NAUTICAL MILES OFFSHORE NORTH OF PORT MANSFIELD UNTIL
MIDNIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE...PRODUCING LARGE HAIL
AND WATERSPOUTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
MARINERS SHOULD REPORT ANY OBSERVATIONS OF LARGE HAIL...WIND
DAMAGE...AND WATERSPOUTS FROM NOW UNTIL MIDNIGHT TO THE UNITED
STATES COAST GUARD OR THE NATIONAL WEATHER SERVICE OFFICE IN
BROWNSVILLE.
In the hours before
Special weather statement, May 27, 4:59 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
559 PM CDT TUE MAY 27 2014
TXZ250-251-280000-
BROOKS-KENEDY-
INCLUDING THE CITIES OF...FALFURRIAS...SARITA
559 PM CDT TUE MAY 27 2014
...SEVERE THUNDERSTORMS APPROACHING DEEP SOUTH TEXAS...
NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE IS TRACKING
A CLUSTER OF SEVERE THUNDERSTORMS CURRENTLY OVER LIVE OAK AND JIM
WELLS COUNTIES. THESE THUNDERSTORMS ARE MOVING ROUGHLY TO THE
SOUTH AT AROUND 25 MPH...AND ARE APPROXIMATELY 50 MILES NORTH OF
FALFURRIAS AND 54 MILES NORTH-NORTHWEST OF SARITA.
LARGE HAIL AND POSSIBLE TORNADOES ARE BEING PRODUCED BY THIS
CLUSTER OF SEVERE THUNDERSTORMS. RESIDENTS OF BROOKS AND KENEDY
COUNTIES ARE URGED TO REMAIN VIGILANT AND MONITOR LOCAL MEDIA
DURING THIS DEVELOPING WEATHER SITUATION.
TOMASELLI/SCHOLL
Thunderstorm Wind, Brooks
- When
- May 27, 6:50 PM CST to 7:00 PM CST
- Where
- Brooks County, 0.39 mi ESE of Falfurrias to 1.55 mi W of Falfurrias
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 27.227, -98.144
The Brooks County Emergency Manager and local law enforcement reported numerous trees down near the intersection of Lasater Street and Rice Street and along St. Mary's Street. Structural damage to business signs was also reported on Center Street.
Hail, Brooks
- When
- May 27, 7:00 PM CST to 7:05 PM CST
- Where
- Brooks County, Falfurrias
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 27.230, -98.150
Golf ball sized hail was reported in Falfurrias by the public.
Thunderstorm Wind, Brooks
- When
- May 27, 7:01 PM CST to 7:02 PM CST
- Where
- Brooks County, Falfurrias Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 27.200, -98.120
The AWOS at Brooks County Airport reported a 53 knot wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 27, 20141 death · 2 in hail · 30 events
- Damaging Winds in Connecticut, May 27, 20141 death · 87 kt wind · 2 events
- Tornadoes and Hail in Texas, May 27, 2014$2.5 million · EF1 · 9 events
- Tornado and Hail in South Dakota, May 27, 20141 injured · $500,000 · EF1 · 13 events
- Flash Flood and Hail in Vermont, May 27, 2014$310,000 · 1.75 in hail · 13 events
- Flash Flood and Damaging Wind in Arkansas, May 27 to 31, 20142 injured · $125,000 · 3 events
- Damaging Winds in Pennsylvania, May 27, 2014$107,000 · 52 kt wind · 16 events
- Flash Flood and Hail in Texas, May 27, 2014$123,000 · 2.75 in hail · 11 events
- Flash Flooding and Hail in West Virginia, May 27 to 29, 2014$147,000 · 1 in hail · 6 events
- Hail in South Dakota, May 27, 2014$100,000 · 2 in hail · 5 events
- Damaging Wind in Mississippi, May 27, 2014$100,000 · 65 kt wind · 1 event
- Damaging Winds in South Carolina, May 27, 2014$60,000 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522876, 522874, 522873.